Connecticut, 2005

Damaging Wind in Connecticut, July 18, 2005

July 18, 2005 · NWS ALY · 1 event in 1 county or zone

On July 18, a weakening low pressure that had been over the mid Atlantic region on July 17 moved across southwestern New England. This system was associated with a tropical air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 18, a weakening low pressure that had been over the mid Atlantic region on July 17 moved across southwestern New England. This system was associated with a tropical air mass. The weak surface low pressure and a minor upper level short wave trough set off thunderstorms in the warm humid air mass over southwestern New England. A thunderstorm over New Milford contained damaging wind gusts which blew down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1030 AM EDT MON JUL 18 2005

.SHORT TERM (THIS AFTERNOON)...HAVE ADJUSTED TEMPS A FEW DEGREES
ACROSS THE FORECAST AREA...AND ALSO MADE THE FORECAST FOR THIS
AFTERNOON TO READ SCATTERED SHOWERS/TSTMS WITH A 50 POP.
OTHERWISE...MAIN CHANGE TO THE FORECAST WAS TO REMOVE ANY THIS
MORNING WORDING.

.PREV DISCUSSION...

SYNOPSIS...
A CYCLONE APPROACHING SOUTHERN HUDSON BAY EARLY THIS MORNING WILL
SEND A COOL FRONT THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND TUESDAY NIGHT.  A PREFRONTAL TROUGH IS LIKELY OVER EASTERN
NEW YORK AND WESTERN NEW ENGLAND TUESDAY AFTERNOON.  UNTIL
THEN...THE COUNTY WARNING AREA WILL BE ENVELOPED IN A VERY HUMID AIR
MASS WITH TOTAL PRECIPITABLE WATER NEAR 2 INCHES.  THE AIR MASS IS
CONDITIONALLY UNSTABLE...MAKING IT LIKELY THAT THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS AROUND TODAY AND EARLY
TONIGHT...SOME OF WHICH WILL MAY WRING OUT THE MAXIMUM POTENTIAL OF
THE SOGGY AIR MASS...PRODUCING TORRENTIAL RAINFALL.  THE PREFRONTAL
TROUGH TUESDAY AFTERNOON IS LIKELY TO RESULT IN AN ORGANIZED LINE OF
CONVECTION.  THE WIND FIELD IS NOT STRONG...HOWEVER...SO IT IS NOT
EXPECTED THAT THERE WILL BE WIDESPREAD SEVERE WEATHER.
NEVERTHELESS...STRONG THUNDERSTORMS CANT BE RULED OUT.  MUCH DRIER
AIR WILL TAKE HOLD BY WEDNESDAY MORNING.  A SURFACE RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AS AN UPPER AIR RIDGE
BUILDS ALOFT TO THE WEST OF NEW YORK STATE.  ANOTHER COOL FRONT IS
EXPECTED TO MOVE THROUGH ON FRIDAY OR FRIDAY NIGHT.

&&

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
YESTERDAYS MAXIMUM TEMPERATURES WERE NOTED TO BE SLIGHTLY HIGHER
THAN OUR FORECAST.  TODAYS GUIDANCE FROM THE NORTH AMERICAN
MESOSCALE MODEL HAD MAXIMUM TEMPERATURES 3 TO 5 DEGREES BELOW THE
AVIATION GUIDANCE.  INSTEAD OF GOING STRICTLY WITH THE HIGHER VALUES
FROM THE AVIATION GUIDANCE...WE DECIDED TO BLEND THE GUIDANCE FROM
THE TWO MODELS AS WE ARE LOOKING FOR PLENTY OF CLOUDINESS...LIKE
YESTERDAY.  WE CONTINUED TO BLEND TEMPERATURE AND DEWPOINT GUIDANCE
TONIGHT THROUGH TUESDAY NIGHT.  THE MODELS ARE INDICATING THAT THE
MOST WIDESPREAD PRECIPITATION WILL BE IN THE EASTERN PORTION OF THE
COUNTY WARNING AREA TODAY...SO WE WENT WITH THE HIGHER PROBABILITY
OF PRECIPITATION IN THE EAST.  THE CANADIAN REGIONAL MODEL HAS THE
MOST PRECIPITATION OVER THE CATSKILLS THIS AFTERNOON...A LOCATION
TARGETED BY THE NORTH AMERICAN MODEL WITH AN UPPER LEVEL VORTICITY
MAXIMUM.  WE WERE A LITTLE LEERY OF THE CANADIAN FORECAST AS IT HAD
NO PRECEDENT FOR THIS PRECIPITATION FORECAST ON THE PREVIOUS RUN.
WE HAVE PROBABILITY VALUES THAT BARELY REACH THE LIKELY CATEGORY IN
THE EAST...WITH CHANCE VALUES ELSEWHERE TODAY.  WE CONTINUED WITH
CHANCE PROBABILITIES FOR TONIGHT...BUT TAPERED THEM DOWNWARD THROUGH
THE NIGHT AS DIURNAL COOLING OCCURS.  WE RAISED THE PROBABILITIES TO
LIKELY IN MUCH OF THE COUNTY WARNING AREA TUESDAY AS THE NORTH
AMERICAN AND CANADIAN REGIONAL MODELS HAD SOME DECISIVE SIGNATURES
INDICATING THAT CONVECTION WILL BECOME ORGANIZED ALONG A PREFRONTAL
TROUGH TUESDAY AFTERNOON.  THE FORECAST SOUNDINGS...ESPECIALLY THOSE
FROM THE NORTH AMERICAN MODEL...INDICATED LARGE AMOUNTS OF
CONVECTIVE AVAILABLE POTENTIAL ENERGY AS MOISTURE REMAINS HIGH IN
THE LOW LEVELS OF THE ATMOSPHERE...BUT DRYING OCCURS IN THE MID AND
UPPER LEVELS.  THE WIND FIELD IS NOT FORECAST TO BE ESPECIALLY
STRONG.  THE REGION DOES FALL IN THE VICINITY OF THE FADING RIGHT
REAR QUADRANT OF A HIGH LEVEL WIND MAXIMUM DURING THE AFTERNOON
HOURS...AND THE NORTH AMERICAN MODEL DOES SUGGEST THAT THERE WILL BE
SOME UPPER LEVEL DIVERGENCE ASSOCIATED WITH THIS REGION.  THE
GUIDANCE FROM THE SEVERE STORMS PREDICTION CENTER INDICATES THAT
THERE IS JUST NOT ENOUGH TO SUGGEST THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS WARRANTED.  NEVERTHELESS...IT IS CONCEDED THAT SOME
OF THE THUNDERSTORMS COULD REACH A MAGNITUDE GREAT ENOUGH TO BE
TERMED STRONG.

&&

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
WE MADE LITTLE CHANGE TO THIS PERIOD...JUST TWEAKED SOME PARAMETERS
EARLY IN THE PERIOD BASED ON THE LATEST GUIDANCE.  A RIDGE OF HIGH
PRESSURE TAKES HOLD WEDNESDAY INTO THURSDAY...WITH ANOTHER COOL
FRONT MOVING THROUGH LATE IN THE WEEK.  THIS SUGGESTS DRY WEATHER
FOR A COUPLE OF DAYS...THEN A CHANCE OF THUNDERSTORMS BEFORE TURNING
DRY...ONCE AGAIN...ON THE WEEKEND.

&&

AVIATION...
MVFR/IFR CONDITIONS WILL PREVAIL UNTIL 12Z-13Z WITH VFR CONDITIONS
EXPECTED AFTER 13Z. CIGS WILL RISE FROM OVC015-025 EARLY THIS
MORNING TO BKN035 AFT 13Z. SCT -SHRA/TSRA EXPECTED WITH BEST CHANCE
AT KGFL. WINDS GENERALLY LIGHT AND VARIABLE THEN BECOMING SOUTH AND
INCREASING TO 4-8 KTS BETWEEN 12Z AND 13Z AND THEN BECOMING LIGHT
AND VARIABLE AGAIN AFTER SUNSET.

&&

FIRE WEATHER...
EXCELLENT RH RECOVERY CONTINUES AT NIGHT WITH MAX RH 85 TO 100
PERCENT ONCE AGAIN THE NEXT SEVERAL NIGHTS. IN ADDITION MIN RH TODAY
WILL ONLY DROP TO 70 TO 80 PERCENT. WINDS WILL BE FROM THE SOUTH AT
5 TO 10 MPH TODAY AND LIGHT AND VARIABLE TONIGHT. SHOWERS AND
THUNDERSTORMS EXPECTED OFF AND ON THROUGH TUESDAY...SOME WITH
LOCALLY HEAVY DOWNPOURS.

&&

HYDROLOGY...
MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS UNTIL PASSAGE OF A COLD
FRONT TUESDAY AFTERNOON.  RAINFALL IS LIKELY TO BE QUITE HEAVY IN
SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND
IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS
WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS
EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING
WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA
TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO
BE DRY AT THIS POINT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 18, 2:56 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 AM EDT MON JUL 18 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
356 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY.  THUNDERSTORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR.
THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED
FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS
A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS.  A FEW
OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY
TO REMAIN BELOW SEVERE LIMITS.  THUNDERSTORMS WILL MOVE FROM WEST TO
EAST AT 20 TO 25 MILES AN HOUR.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 18, 1:40 PM EST
Where
Litchfield County, New Milford
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.567, -73.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467287.